Colorado, 2020High Wind and Winter Weather in Colorado, November 13 to 14, 2020
November 13 to 14, 2020 · NWS BOU · 17 events in 16 counties and zones
A storm system brought snow and blowing snow to the northern mountains, with strong post frontal bora winds to the Front Range Foothills, I-25 corridor and northeast plains. Peak wind gusts from 58 to 85 mph were recorded across the region.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought snow and blowing snow to the northern mountains, with strong post frontal bora winds to the Front Range Foothills, I-25 corridor and northeast plains. Peak wind gusts from 58 to 85 mph were recorded across the region. A few trees were reportedly knocked down as well. In addition to the strong winds, storm totals in the mountains ranged from 3 to 9 inches.
In and near the Front Range mountains and foothills, the more impressive gusts included: 91 mph near Loveland Pass; 85 mph 3 miles south of Boulder, 80 mph, 3 miles northwest of Boulder; 79 mph near Marshall, 78 mph near Glen Haven and 75 mph near Rocky Flats. Across the northeast plains of Colorado, the stronger gusts included: 76 mph in Fort Morgan, 70 mph at Cedar Point; 69 mph at Akron; 68 mph, 11 miles northwest of Westplains, and 67 mph near Crook and 8 miles south of Holyoke.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 13, 8:44 PM MST, 16 minutes earlier.
Area forecast discussion, Nov 13, 8:44 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
844 PM MST Fri Nov 13 2020
.UPDATE...
Issued at 842 PM MST Fri Nov 13 2020
Have adjusted PoPs slightly tomorrow morning to show a bit of a
north to south movement of a band that would be responsible for
any light precip over the urban corridor and adjacent plains,
though still not expecting much.
Winds have been trending stronger in the high mountains and
foothills, and radar has been showing areas of reflectivity
moving down the foothills denoting the mountain wave lowering in
elevation. This matches up well with our beginning time of the
High Wind Warning in the foothills, South Park and into the
western suburbs. These will continue to strengthen through
midnight and into the morning hours, where model cross sections
show it peaking before sunrise. The winds look to decrease ever so
slightly, before very strong subsidence on the backside of the
passing upper trough will force the stronger winds aloft down.
Forecasted snow amounts still look on track, so no need to adjust
these.
Forecast cross-sections are also hinting that after the bora type
winds that spread across the entire forecast area tomorrow,
another mountain-wave Chinook pattern will set up tomorrow night.
Currently the High Wind Warnings go through 9pm, and we may end up
needing to extend these, though this doesn't seem as strong as
tonight's set up.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 142 PM MST Fri Nov 13 2020
Short Term: Main concern will be potential for high winds over much
of Northern Colorado for tonight and Saturday, and the combination
of wind and snow impacts for the mountains.
An upper level trof will be sweeping across Colorado tonight and
Saturday along with approaching strong 120+kt jet streak. For the
winds in the mountains and foothills tonight, look for increasing
winds again this evening as cross barrier flow increases 50-75kt.
Shear profile and stability are initially favorable for enhanced
mountain wave after 03z this evening. As moisture depth increases
in the mountains after midnight, we do loose the good stability
profile after 09z so expect the stronger winds to retreat back up
along the divide and higher foothills. Given increasing ascent with
approaching storm this could also lead to another negative factor
for high winds. Certainly not a slam dunk but enough parameters
and brute force winds to justify going to a high wind warning in
the foothills. Expect short duration for the high winds, mainly
from 03-09z.
The upper trof will rapidly sweep across the state on Saturday with
increasing subsident flow from late morning through the afternoon
across the northeast plains. QG fields showing strong +35 to
+50mb/hr descent through this period and will help to bring the
strong winds aloft to the surface. Cold advection will also result
in well mixed airmass from surface to 550mb. MOS guidance from
both NAM/GFS showing 35-40kt sustained winds across the plains
which is pretty good indicator for strong winds and gusts up to 60
mph. High resolution models from HRRR/RAP also showing gusts
45-50kt across much of the plains, especially north and east of
Denver. DIA will probably see high winds but could see a bit more
sheltering right in Denver and places in southern sections of
Denver. Won't nit pick overall highlights so will keep Denver,
zone 40 in the warning but expect DIA to be the only station to
verify. Given the strong and subsident flow expected, will upgrade
the watch to a high wind warning for Saturday.
As for the snow in the mountains, cross sections showing moisture
depth deepening after 06z up to around 450 mph. Mountain top flow
initially is sw-w and then turns west and northwest with trof
axis and good cold advection. Decent orographic flow and lapse
rates, but time length of only about 6-9 hours of good snowfall.
Latest models and local snow model showing a general 3-6 inches,
with a few local spots of 8-12 inches over higher areas of zone
31,33. Advisory still looks good along with quite a bit of blowing
snow with the strong winds. Main change was to delay the start of
the advisory until 06z and drop off the last few hours Sunday
evening.
.LONG TERM...(Saturday night through Friday)
Issued at 142 PM MST Fri Nov 13 2020
Saturday night through Sunday a large upper level trough of low
pressure will cover the Central and Eastern U.S with a moderate
northwesterly flow aloft over Colorado. This pattern will produce
breezy to windy conditions across the CWA with wind gusts to 55 mph
over the higher mountains and foothills. In addition, there should
be enough moisture caught up in the flow to produce isolated to
scattered light snow showers over the northern mountains.
Dry and warmer conditions and light winds are expected much of next
week as upper level high pressure builds over the Rocky Mountain
Region. However, the higher mountains and foothills may see breezy
conditions from time to time. Temperatures are expected to climb
into the lower 70s across the plains by mid-week.
By Friday, the models diverge with the GFS showing an upper trough
stretching from Southern California into the Northern Rockies, while
the ECMWF still has a large upper level ridge of high pressure
dominating the Western U.S. The GEM model lies between these two
solutions with an upper trough over the west coast and a dry
southwesterly flow aloft over Colorado. The GFS solution suggests
the potential for snow in the high country with cooler temperatures
and a chance of showers on the plains. On the other hand, the GEM
and ECMWF solutions would lead to a continuation of warm and dry
weather across north central and northeastern Colorado. With quite a
bit of uncertainty and this being all the way out in day 8, have
decided to keep the pops and temperature grids from Forecast Builder.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 842 PM MST Fri Nov 13 2020
Southwesterly winds are trending slightly weaker now, and will
trend slightly more southerly at DEN and APA. Winds expected to
increase again later tonight and Saturday morning, especially at
BJC with mountain wave conditions. Strong upper trof will sweep
across Colorado during the day with gusts in the 35-50kt during
the afternoon period, with strongest winds likely at KDEN. Could
see a few rain/snow showers Saturday morning but they will be
brief with no accumulation expected. Ceilings and visibility will
remain VFR with ceilings remaining above 10kft.
&&
.FIRE WEATHER...
Issued at 142 PM MST Fri Nov 13 2020
Elevated fire danger for tonight and Saturday as strong system
brings increasing west and northwest winds to the mountains and
plains. Could see gusts up to 75 mph over the Mountains and
foothills tonight and early Saturday and then spread over the
plains by the afternoon with gusts up to 60 mph. Humidity levels
generally above 15-20 percent so will not issue any Red Flag
Warnings. Southern Lincoln County would be the most susceptible
with humidity levels right around 15 percent for a couple of hours
Saturday afternoon.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM to 9 PM MST Saturday for COZ040>051.
High Wind Warning until 9 PM MST Saturday for COZ035>039.
Winter Weather Advisory until 6 PM MST Saturday for COZ031-033-
034.
&&
UPDATE...Kriederman
SHORT TERM...Entrekin
LONG TERM...Kalina
AVIATION...Kriederman
FIRE WEATHER...Entrekin
Hazardous weather outlook, Nov 13, 8:52 AM MST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
852 AM MST Fri Nov 13 2020
COZ030>051-141600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
852 AM MST Fri Nov 13 2020
...WINTER WEATHER ADVISORY NORTH CENTRAL MOUNTAINS TONIGHT AND
SATURDAY...
...HIGH WIND WATCH FRONT RANGE FOOTHILLS, SOUTH PARK, URBAN
CORRIDOR AND NORTHEAST PLAINS TONIGHT AND SATURDAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong and gusty winds can be expected over the Front Range
foothills and adjacent plains this morning with gusts up to 60
mph. The strongest winds will be from Boulder to Golden. Expect
winds to decrease a little this afternoon before increasing
tonight.
A Pacific storm system will bring snow to the mountains late
tonight and Saturday. The heaviest snow is expected to occur over
the northern mountains. Roads will likely become snow covered and
slippery, with poor visibilities from snow and blowing snow,
especially through the mountain passes. This system will also
bring strong winds to areas in and near the Front Range Foothills
and South Park tonight, then the eastern plains on Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow will continue in the mountains Saturday morning and then
taper off Saturday afternoon. Additional snowfall amounts of 2 to
5 inches are expected for the mountains Saturday morning. In
addition to the snow, strong west winds will continue to produce
blowing and drifting snow. The strong winds will spread across the
plains Saturday with wind gusts to 65 mph possible.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will not be needed today or tonight, but snow and
wind reports would be greatly appreciated.
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- November 13, 9:00 PM MST to November 14, 9:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals ranged from 5 to 9 inches.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- November 13, 9:00 PM MST to November 14, 9:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals ranged from 3 to 8 inches.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 13, 9:00 PM MST to November 14, 9:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches.
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- November 14, 12:20 AM MST to 9:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Peak wind gusts included: 85 mph, 3 miles south of Boulder; 75 mph at the CO93 and CO72 Junction; 58 mph at Rocky Mountain Metro Airport.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 14, 12:30 AM MST to 9:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Peak wind gusts included: 80 mph, 3 miles northwest of Boulder; 79 mph, 3 miles northwest of Marshall with 78 mph near Glen Haven.
High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- November 14, 6:20 AM MST to 9:00 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Peak wind gusts included: 65 mph in Westminster, 62 mph at Centennial Airport, 61 mph at Denver International Airport and 58 mph near Buckley AFB. The high winds downed a tree in Westminster, approximately one foot in diameter.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- November 14, 10:02 AM MST to 9:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Peak wind gusts included 73 mph, 6 miles southwest of Carr; 65 mph, 2 miles north-northeast of Natural Fort; 61 mph, 7 miles north-northeast of Purcell and 7 miles north of Rockport.
High Wind, Ne Weld County
- When
- November 14, 10:02 AM MST to 9:00 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Peak wind gusts included: 68 mph, 11 miles northwest of Westplains; 63 mph, 1 miles north-northwest of Briggsdale, 61 mph, 2 miles north-northwest of Briggsdale; and 59 mph, 8 miles south-southwest of Grover.
High Wind, C & S Weld County
- When
- November 14, 10:30 AM MST to 9:00 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Peak wind gusts included 61 mph, 4 miles east-northeast of Severance.
High Wind, C & E Adams & Arapahoe Counties
- When
- November 14, 11:55 AM MST to 9:00 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Peak wind gusts included 64 mph, 1 mile south-southwest of Bennett and 58 mph, 10 miles east of Arapahoe Park.
High Wind, Sedgwick County
- When
- November 14, 12:00 PM MST to 9:00 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Peak wind gusts included 60 mph, 2 miles southeast of Julesburg and 59 mph, 2 miles north-northeast of Iliff.
High Wind, Logan County
- When
- November 14, 12:17 PM MST to 9:00 PM MST
- Where
- Logan County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Peak wind gusts included 67 mph at Crook and 59 mph, 2 miles east-southeast of Sterling.
High Wind, Phillips County
- When
- November 14, 1:02 PM MST to 9:00 PM MST
- Where
- Phillips County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Peak wind gusts included 67 mph 8 miles south of Holyoke.
High Wind, Morgan County
- When
- November 14, 1:40 PM MST to 9:00 PM MST
- Where
- Morgan County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Peak wind gusts included: 76 mph in Fort Morgan, 62 mph at Fort Morgan Airport and 59 mph, 2 miles east-northeast of Wiggins.
High Wind, Washington County
- When
- November 14, 2:18 PM MST to 9:00 PM MST
- Where
- Washington County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Peak wind gusts included 69 mph at Akron-Washington County Airport.
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- November 14, 2:34 PM MST to 9:00 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Peak wind gusts included: 70 mph, 3 miles south of Cedar Point; 66 mph at Limon Municipal Airport and 62 mph at Hugo.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 14, 4:00 PM MST to 8:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A peak wind gust to 91 mph was measured near Loveland Pass.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Idaho, November 13 to 15, 20201 death · 17 events
- Rip Current in Puerto Rico, November 13, 20201 death · 1 event
- Strong Wind in Washington, November 13, 2020$500,000 · 1 event
- High Wind in Colorado, November 13 to 14, 202071 kt wind · 26 events
- High Wind in Idaho, November 13, 2020$23,000 · 63 kt wind · 1 event
- High Wind in Wyoming, November 13 to 16, 202081 kt wind · 15 events
- Winter Storm and High Wind in Wyoming, November 13 to 14, 202073 kt wind · 14 events
- High Wind and Strong Wind in Montana, November 13 to 15, 202056 kt wind · 13 events
- High Wind in Oregon, November 13, 202057 kt wind · 12 events
- High Wind in Montana, November 13 to 14, 202092 kt wind · 11 events
- Winter Storm and Heavy Snow in Utah, November 13 to 14, 202056 kt wind · 5 events
- Winter Storm in Oregon, November 13 to 14, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930046, 930047, 930048, 927111, 927110, 927112, 930042, 930043, 930044, 930049, 930055, 930051, 930052, 930054, 930050, 930053, 930068.